Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 29, 2021, 5:53 AM EDT for Ogemaw County, Michigan. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2021, 5:53 AM EDT (09:53 UTC)
- Expired
- Aug 29, 2021, 6:15 AM EDT
- In force
- 22 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.00 in
- Wind
- 30
County Ogemaw County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 9.9 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1113 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 713 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.2
The text
As transmitted.
225
WWUS83 KAPX 290953
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
553 AM EDT Sun Aug 29 2021
MIZ029-030-035-036-291015-
Iosco MI-Alcona MI-Ogemaw MI-Oscoda MI-
553 AM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of Alcona, Ogemaw,
northwestern Iosco and southern Oscoda Counties through 615 AM EDT...
At 550 AM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving northeast at 85 mph.
HAZARD...Winds in excess of 30 mph, and torrential rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Ponding of water in low lying areas, and
roadways.
This strong thunderstorm will be near...
Lost Lake Woods and Spruce around 605 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4431 8376 4416 8405 4416 8408 4453 8436
4485 8388 4485 8331
TIME...MOT...LOC 0950Z 231DEG 76KT 4461 8368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
JSLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 29, 3:56 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 29, 3:56 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
356 AM EDT Sun Aug 29 2021
.NEAR TERM...(Today through Tonight)
Issued at 313 AM EDT Sun Aug 29 2021
...Slight Risk of SVR Thunderstorms...
High Impact Weather Potential...Slight Risk of Severe Thunderstorms,
with heavy rain potential.
Pattern Synopsis/Forecast...A Ridge of high pressure is to the east
of the Upper Great Lakes (over the Atlantic coast) putting the
forecast area in return flow. This pushed the warm front north of us
yesterday, and returned the summer heat, and dewpoints around 70F,
something that doesn't happen much in N Lower MI. To the west of the
region, is the cold front from a low that is in NW Ontario, which is
our main concern for the next 24 hours. Behind the cold front is the
next ridge of high pressure.
Through 00z/Mon, the cold front is expected to steadily move into
Michigan and pass through most of N Lower. Compared to yesterday,
the soundings are similar, as far as the thermal profiles go. The
MLCAPE will be 1300 J/kg, with the SBCAPE around 2600 J/kg. However,
the difference is in the sfc-6km shear around 30 kts (yesterday was
in the teens). With the soupy dewpoint air, and the PWAT around
1.75" that there will be enough moisture to not only produce severe
weather, but heavy rain. The wind profile, doesn't support training
echoes, so flooding risk should be smaller than the last day or two.
After 00z/Mon, the evening looks like the front moves the rest of
the way through and high pressure builds into the region to begin
our transition to quieter weather in the upcoming periods. There
could be patchy fog, especially around HTL for Monday morning as the
moisture left from the rain, and the light winds, and clearing sky
cloud restrict the visibility.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 313 AM EDT Sun Aug 29 2021
...Finally quiet with normal temps...
High impact weather potential: None
Synopsis/Forecast: Sunday's shortwave continues to lift northeast
into Quebec, becoming a cut-off low over Quebec on Monday, and
persisting through much of the week. H591 ridging dominates the mid-
Atlantic with a weak 69-80kt jet over the upper Great Lakes. Fairly
benign weak zonal flow continues through Monday across the entire
northern tier of the CONUS before ridging pumps up through the
Plains on Tuesday. Between the ridging and the Quebec troughing the
upper Great Lakes will remain in cool northwest flow through
midweek. At the surface a sub-990mb low will be moving east of James
Bay Monday morning with a weakening gradient over us and surface
ridging to our west. The remnants of Hurricane Ida progress into the
Tennessee Valley, and moisture/clouds from this system will remain
well to our south.
Details: After a warm, muggy, and stormy weekend the work week
starts a lot cooler and drier in the wake of the cold front. By
Monday morning the cold front will be downstate and and entirely new
airmass will be advected in...with PWAT's on the lower end of normal
initially (0.60") increasing just a bit through the day ahead of a
weak latent PV anomaly. This may cause some clouds across the
northern third of the CWA late evening and overnight. Temperatures
will be much more seasonable with afternoon highs in the mid 70's
for most...possibly a tad warmer closer to Saginaw Bay with some
downsloping. Dewpoints will also be more comfortable, in the mid
50's. Tuesday looks to be a near repeat of Monday, outside of light
winds gaining a more pure northerly component as the surface ridging
treks closer.
&&
.LONG TERM...(Tuesday night through Saturday)
Issued at 313 AM EDT Sun Aug 29 2021
High impact weather potential: Minimal
A temporary psuedo omega-blocking pattern looks to set up through
mid week, with ridging through the Plains and Mississippi Valley
between toughing in the Pac NW and over New England. At the surface
Ida remnants ride up through the Tennessee Valley toward New England
while high pressure controls much of Ontario and the upper Great
Lakes. This set up leaves northern Michigan dry and quiet through the
week, and ensemble guidance supports this with very close to no
rainfall through the week. Rain chances try to return at the end of
the week with the passage of a weak surface low through the upper
Great Lakes, but confidence in this is low. Otherwise high
temperatures will be near to slightly-above normal for early
September (where'd summer go?) with highs in the mid to upper 70s.
Overnight lows may be a different story, with some nights (like
Wednesday night) possible getting below normal, with some spots
dropping into the mid and upper 40's.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1151 PM EDT Sat Aug 28 2021
Low pressure will lift NE out of the Upper Mississippi Valley and
into Ontario tonight into Sunday...dragging a cold front thru
Michigan on Sunday. Periods of showers and thunderstorms will
continue to impact much of Northern Lower Michigan...with the best
chances of convection occurring Sunday afternoon along and ahead
of the cold front. Prevailing conditions will remain VFR...but
will drop to MVFR/IFR within heavier showers and storms. Surface
winds will remain from the SW at around 10 kts tonight...and will
then strengthen to 10 to 20 kts with some higher gusts on Sunday.
&&
.MARINE...
Issued at 313 AM EDT Sun Aug 29 2021
Today through Monday Night...Thunderstorms, possibly severe will be
over the open and nearshore waters during the day, especially in the
afternoon, as the cold front moves through the Upper Great Lakes.
the pressure gradient will tighten up some today, and produce small
craft gusts, and wave of 3-5 feet in some of the nearshore waters,
especially on Lake Michigan. By the evening, the front looks to be
through the region, and the pressure gradient relaxes so that the
winds will begin to diminish overnight. The waves may take a bit to
subside, but the expectation is for the wind to below small craft
for Monday and Monday night, as well as the waves.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT through this evening for MIZ016-025-031-
095-096-098.
LH...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY from 11 AM this morning to 8 PM EDT this
evening for LSZ322.
&&
NEAR TERM...JL
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...MR
MARINE...JLHazardous weather outlook, Aug 29, 4:15 AM EDT, 1 hour 38 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 415 AM EDT Sun Aug 29 2021 MIZ016>018-020>036-041-042-086>088-095>099-300815- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 415 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today across northern Michigan. Isolated severe storms are possible. Damaging wind gusts and hail to one inch in diameter are the primary severe weather concerns. There is a high swim risk due to rip currents today for some of the Lake Michigan beaches of northwest lower and eastern upper Michigan. Please see the latest surf zone forecast for additional details. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-300815- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 415 AM EDT Sun Aug 29 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are possible today across the nearshore waters surrounding northern Michigan. Isolated severe storms are possible. Gusty winds and hail to one inch in diameter are the primary severe weather concerns. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 29, 4:14 AM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Gaylord MI
414 AM EDT Sun Aug 29 2021
MIZ016-290900-
Emmet MI-
414 AM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of southern Emmet
County through 500 AM EDT...
At 413 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bay View, or over Petoskey, moving north at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Conway and Oden around 420 AM EDT.
Alanson and Stutsmanville around 425 AM EDT.
Other locations in the path of this storm include Pleasant View and
Pellston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4555 8515 4555 8474 4529 8487 4529 8490
4533 8504 4534 8507 4534 8510 4540 8511
4540 8505 4545 8513
TIME...MOT...LOC 0813Z 200DEG 25KT 4539 8495
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial weather statement, Aug 29, 5:53 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
553 AM EDT Sun Aug 29 2021
MIZ029-030-035-036-291015-
Iosco MI-Alcona MI-Ogemaw MI-Oscoda MI-
553 AM EDT Sun Aug 29 2021
...A strong thunderstorm will impact portions of Alcona, Ogemaw,
northwestern Iosco and southern Oscoda Counties through 615 AM EDT...
At 550 AM EDT, Doppler radar was tracking a strong thunderstorm near
Glennie, moving northeast at 85 mph.
HAZARD...Winds in excess of 30 mph, and torrential rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Ponding of water in low lying areas, and
roadways.
This strong thunderstorm will be near...
Lost Lake Woods and Spruce around 605 AM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4431 8376 4416 8405 4416 8408 4453 8436
4485 8388 4485 8331
TIME...MOT...LOC 0950Z 231DEG 76KT 4461 8368
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JSLThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 4:14 AM EDT | Special Weather Statement | APX | Emmet | 46 min |
| Aug 29, 1:28 PM EDT | Special Marine Warning | APX | 47 min | |
| Aug 29, 1:30 PM EDT | Special Marine Warning | APX | 45 min | |
| Aug 29, 1:37 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Emmet, Grand Traverse, Leelanau | 38 min |
| Aug 29, 1:39 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 51 min |
| Aug 29, 1:58 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet | 47 min |
| Aug 29, 2:12 PM EDT | Severe Thunderstorm Warning | APX | Kalkaska, Missaukee, Wexford | 48 min |
| Aug 29, 2:17 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Cheboygan, Emmet, Otsego | 43 min |
| Aug 29, 2:28 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix, Kalkaska, Otsego | 32 min |
| Aug 29, 2:29 PM EDT | Special Marine Warning | APX | 91 min | |
| Aug 29, 2:55 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Montmorency, Otsego, Presque Isle | 35 min |
| Aug 29, 3:01 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Missaukee, Oscoda, Roscommon | 38 min |
| Aug 29, 3:22 PM EDT | Severe Thunderstorm Warning | APX | Alpena, Montmorency, Presque Isle | 53 min |
| Aug 29, 3:31 PM EDT | Special Marine Warning | APX | 89 min | |
| Aug 29, 3:36 PM EDT | Severe Thunderstorm Warning | APX | Ogemaw, Oscoda, Roscommon | 24 min |
| Aug 29, 5:00 PM EDT | Special Marine Warning | APX | 68 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.